Kentucky, 2011

Hail and Damaging Winds in Kentucky, April 8, 2011

April 8, 2011 · NWS JKL · 21 events in 7 counties and zones

On the afternoon of April 8th, a weak upper level disturbance traveled over a ridge placed over the the TN and OH valleys. The wave was able to interact with the surface boundary and with sufficient daytime heating, was able to fire multiple supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On the afternoon of April 8th, a weak upper level disturbance traveled over a ridge placed over the the TN and OH valleys. The wave was able to interact with the surface boundary and with sufficient daytime heating, was able to fire multiple supercell thunderstorms. The only threat from these storms was large hail. With the persistent instability and the boundary in place, the storms were able to continue to redevelop and train over the same areas repeatedly. Many of the cells displayed right turning characteristics. The long lived cells caused the event to last from 4pm in the afternoon until 1am in the morning and resulted in over 25 severe thunderstorm warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 8, 2:02 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 8, 2:02 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT FRI APR 8 2011

.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED

A NEARLY STATIONARY WARM FRONT IS LOCATED JUST NORTH OF THE OHIO
RIVER. GOOD WIND CONVERGENCE ALONG THE FRONT COUPLED WITH A SERIES OF
WEAK WAVES MOVING ALONG THE FRONT WILL TRIGGER SOME SHRA AND TSRA
THIS AFTERNOON. EXPECTING MORE ACTIVITY ALONG AND NORTH OF THE
FRONTAL BNDRY BUT ACTIVITY COULD EXTEND INTO THE MID KY REGION. A
SERIES OF WEAK SHORT WAVES TONIGHT WILL TRACK ALONG THE FRONTAL BNDRY
THIS EVENING WILL PROVIDE THE IMPETUS FOR WAVES OF PCPN. SUFFICIENT
MOISTURE AND HEATING COUPLED WITH THE LIFTING ACTION OF A SHORT WAVE
COULD CREATE MARGINALLY SEVERE THUNDERSTORMS. AFTER SUNSET... COOLING
EFFECTS FROM LOSS OF SOLAR HEATING WILL SUPRESS CONVECTIVE ACTIVITY
AND THE LAST OF THE SHORT WAVES WILL TAKE THE PCPN OUT OF THE STATE.
NEXT SHORT WAVE WILL PUSH INTO THE REGION SAT AFTN AND THEN EXIT
AGAIN SAT NITE WITH THE FRONTAL BNDRY FINALLY LIFTING FAR ENUF NORTH
FOR A TEMPORARY END TO THE THREAT OF PCPN. KY WILL REMAIN IN THE WARM
SECTOR SOUTH OF THE WARM FRONT THRU OUT THIS EVENT AND SW WINDS WILL
CONTINUE TO PUSH TEMPS TO EVER HIGHER VALUES. EXPECTING LOWER 80S FOR
SAT WITH OVERNIGHT LOWS AROUND 60 TONIGHT AND IN THE LOWER 60S SAT
NIGHT.

QUICK UPDATE TO THIS FCST TO INCLUDE A SEVERE THUNDERSTORM WATCH FOR
ALL OF EASTERN KENTUCKY UNTIL 9 PM. AIRMASS HAS BECOME VERY UNSTABLE
AND EXPECTING A SHORT WAVE ALONG THE FRONTAL BNDRY TO WAVE THAT BNDRY
INTO OUR AREA AND ADD THE ADDITIONAL LIFT TO INITIATE STORMS.

.LONG TERM.../SUNDAY THROUGH FRIDAY/...UPDATED

FOCUS FOR THE EARLY PORTION OF THE EXTENDED PERIOD CENTERS AROUND
THE DEEP TROF CURRENTLY LOCATED OVER THE WEST COAST. LATEST MODEL
SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE LONG WAVE PATTERN
THROUGH THE BEGINNING OF NEXT WEEK WITH A SLOWER PROGRESSION OF THE
ASSOCIATED SFC LOW AND ATTENDANT COLD FRONT.

WILL BEGIN THE PERIOD ON SUNDAY WITH POTENTIALLY RECORD BREAKING
WARMTH AS THE UPPER LEVEL RIDGE OVER THE EASTERN U.S. SHARPENS IN
RESPONSE TO THE APPROACHING TROF. LATEST ROUND OF MOS IS STILL
SELLING HIGHS IN THE LOWER 90S ACROSS THE COAL FIELDS. NOT QUITE
READY TO BITE DOWN ON THAT JUST YET AND WILL WAIT TO SEE ONE MORE
ROUND OF DRAMATIC HIGHS COME IN...BUT FOR NOW HAVE BUMPED TEMPS UP
INTO THE MID AND UPPER 80S.

SUNDAY NIGHT WILL SEE AN INCREASE IN LOW LEVEL MOISTURE AS A 50KT
LOW LEVEL JET BEGINS RAMPING UP AHEAD OF THE TROF. CURRENT CONSENSUS
THEN HAS THE SFC LOW AROUND THE GREAT LAKES AREA WITH THE COLD FRONT
SWINGING THRU EASTERN KENTUCKY FROM LATE MORNING THRU EARLY
EVENING...AND HAVE CENTERED HIGHEST POPS AROUND 18Z FOR THE AREA.
CONCERNING THE SEVERE THREAT...SOUNDINGS CONTINUE TO INDICATE A FAIR
AMOUNT OF INSTABILITY ASSOCIATED WITH THE FROPA WITH AROUND 1000J/KG
AND LI/S IN THE -4 TO -6 C RANGE. WITH THE POTENTIALLY QLCS NATURE
OF THE FRONT AND NEARLY VERTICAL ISENTROPIC SURFACES...WOULD EXPECT
THE BIGGEST THREAT TO BE DAMAGING WINDS ASSOCIATED WITH THE LINE AS
IT MOVES THRU OUR AREA. WITH THE 700MB TROF LAGGING BEHIND THE
FRONT...HAVE KEPT LOW END CHANCE POPS THRU THE EVENING AND OVERNIGHT
HOURS ON MONDAY TO ACCOUNT FOR ANY POST FRONTAL SHOWERS INTO THE DAY
ON TUESDAY.

REMAINDER OF THE PERIOD LOOKS RELATIVELY BENIGN AS HIGH PRESSURE
BUILDS OVER THE OHIO VALLEY BENEATH A TRANSIENT FLAT RIDGE THRU
WEDNESDAY...BY WHICH TIME THE EURO...GFS...AND GEM ALL START TAKING
THEIR OWN APPROACH WITH THE NEXT WAVE CROSSING THE PLAINS. THIS FAR
OUT...OPTED TO MAINTAIN CONTINUITY WITH THE INHERITED GRIDS AND THE
NEIGHBORS AND WILL CONTINUE WITH SLIGHT CHANCE POPS TO ROUND OUT THE
PERIOD.

&&

.AVIATION.../18Z TO 18Z/

A NEARLY STATIONARY WARM FRONT IS LOCATED JUST NORTH OF THE OHIO
RIVER. GOOD WIND CONVERGENCE ALONG THE FRONT COUPLED WITH A SERIES OF
WEAK WAVES MOVING ALONG THE FRONT WILL TRIGGER SOME SHRA AND TSRA
THIS AFTERNOON. CIGS WILL REMAIN AROUND THE BKN030 LEVEL WILD VSBY
SHOULD REMAIN VFR. ALTHOUGH ISOLATED TSRA COULD BRIEFLY LOWER VSBY TO
MVFR/IFR RANGE THE TIME OF OCCURANCE WILL BE TOO LIMITED TO PUT IN
THE TAF AT THIS TIME. BETTER CHANCE FOR TSRA AT JKL THAN AT LOZ/SME.
AFTER SUNSET THE ATMOSPHERE SHOULD CALM DOWN WITH CIGS BEGINNING TO
LOWER WITH TEMPS COOLING AND DEW PTS BECOMING NEARLY SATURATED. BY
MIDNIGHT...EXPECT SOME VALLEY FOG TO BEGIN FORMING AS WINDS GO CALM
AND COOL AIR SETTLES INTO THE VALLEYS. THIS WILL DROP VSBY AT LOZ/SME
WHILE JKL SHOULD REMAIN VFR. CURRENT THOUGHTS ON HOW FAR THE VSBY
WILL DROP WILL DEPEND ON THE AMOUNT OF PCPN RECEIVED AND CURRENTLY
ONLY FORECASTING 2 MILE RESTRICTION AT LOZ/SME... ALTHOUGH SOME OF
OUR DEEPER VALLEYS COULD SEE VERY DENSE FOG IN THE MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY
LONG TERM...MB
AVIATION...DUSTY
Hazardous weather outlook, Apr 8, 2:30 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT FRI APR 8 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
330 PM EDT FRI APR 8 2011

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS COULD BECOME
SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREAT. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY...SATURDAY NIGHT AND SUNDAY
NIGHT THROUGH MONDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN ANY INSTANCES OF WIND DAMAGE...
LARGE HAIL...FUNNEL CLOUDS OR TORNADOES TO THE NATIONAL WEATHER
SERVICE THIS EVENING.

DUSTY

In the hours before

Special weather statement, Apr 8, 2:51 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT FRI APR 8 2011

KYZ060-106-108-082030-
MENIFEE-MORGAN-WOLFE-
351 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN MORGAN...
   SOUTHERN MENIFEE AND
   NORTHERN WOLFE.

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TABOR...OR
NEAR FRENCHBURG...MOVING EAST AT 35 MPH.

RESIDENTS SHOULD EXPECT GUSTY WINDS UP TO 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Apr 8, 2:54 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT FRI APR 8 2011

KYZ050>052-106-082030-
ROWAN-BATH-MONTGOMERY-MORGAN-
354 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
PM EDT FRIDAY AFTERNOON...

   SOUTHERN ROWAN...
   SOUTHEASTERN BATH...
   EXTREME EAST CENTRAL MONTGOMERY AND
   NORTHWESTERN MORGAN.

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRESTON...OR
NEAR OWINGSVILLE...MOVING EAST AT 35 MPH.

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN KENTUCKY.

ABE
Local storm report, Apr 8, 3:13 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             SALT LICK               38.12N 83.62W
04/08/2011  E0.50 INCH       BATH               KY   TRAINED SPOTTER

            PEA SIZED TO DIME SIZED HAIL.

&&

TBREWER
Local storm report, Apr 8, 3:17 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 W WELLINGTON          37.92N 83.52W
04/08/2011  M0.75 INCH       MENIFEE            KY   TRAINED SPOTTER

&&

DUSTY

The radar

The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
April 8, 3:27 PM EST to 3:37 PM EST
Where
Morgan County, 1.38 mi N of Blaze
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -83.330

The hail was the size of quarters on highway 1022.

Hail, Morgan

When
April 8, 3:45 PM EST to 3:55 PM EST
Where
Morgan County, 0.88 mi NE of Crockett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.990, -83.090

The hail was the size of a walnut.

Hail, Floyd

When
April 8, 4:55 PM EST to 5:05 PM EST
Where
Floyd County, Melvin
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.350, -82.700

The hail was the size of walnuts.

Hail, Powell

When
April 8, 6:00 PM EST to 6:10 PM EST
Where
Powell County, Clay City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.870, -83.920

The hail was the size of half dollars.

Hail, Pike

When
April 8, 6:02 PM EST to 6:12 PM EST
Where
Pike County, 1.1 mi E of Dorton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.280, -82.560

The hail was the size of golf balls on Dorton Creek road off of highway 23.

Hail, Powell

When
April 8, 6:05 PM EST to 6:15 PM EST
Where
Powell County, 0.69 mi S of Waltersville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.860, -83.930

The hail was the size of quarters.

Hail, Powell

When
April 8, 6:06 PM EST to 6:16 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.850, -83.860

The hail was the size of half dollars.

Hail, Powell

When
April 8, 6:09 PM EST to 6:19 PM EST
Where
Powell County, 0.53 mi SE of Stanton Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.844, -83.844

The hail was the size of quarters.

Hail, Powell

When
April 8, 6:10 PM EST to 6:20 PM EST
Where
Powell County, 2.38 mi NW of Vaughns Mill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.841, -83.954

The hail was the size of golf balls and was falling on Happy Top road.

Hail, Pike

When
April 8, 6:25 PM EST to 6:35 PM EST
Where
Pike County, 0.69 mi S of Tooperville
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -82.230

The hail was the size of quarters.

Hail, Powell

When
April 8, 6:30 PM EST to 6:40 PM EST
Where
Powell County, 2 mi ESE of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.839, -83.836

The hail was the size of golf balls.

Hail, Wolfe

When
April 8, 6:52 PM EST to 7:02 PM EST
Where
Wolfe County, 1.38 mi N of Campton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.750, -83.550

The hail was the size of golf balls.

Hail, Johnson

When
April 8, 8:57 PM EST to 9:07 PM EST
Where
Johnson County, 1 mi W of Paintsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.820, -82.818

The hail was the size of walnuts.

Hail, Magoffin

When
April 8, 9:37 PM EST to 9:47 PM EST
Where
Magoffin County, Hendricks
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.720, -83.120

The hail was the size of nickels and quarters and were falling near the junction of routes 30 and 1090.

Hail, Pike

When
April 8, 9:49 PM EST to 9:59 PM EST
Where
Pike County, 1.3 mi ENE of Little Dixie
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -82.550

The hail was the size of quarters.

Hail, Magoffin

When
April 8, 9:51 PM EST to 10:01 PM EST
Where
Magoffin County, 3 mi S of Royalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.637, -83.020

The hail was the size of quarters.

Hail, Pike

When
April 8, 10:08 PM EST to 10:18 PM EST
Where
Pike County, Virgie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.330, -82.580

The hail was the size of half dollar coins.

Hail, Wolfe

When
April 8, 10:42 PM EST to 10:52 PM EST
Where
Wolfe County, 1.29 mi WNW of Vortex
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.710, -83.550

The hail was the size of quarters.

Hail, Pike

When
April 8, 10:59 PM EST to 11:09 PM EST
Where
Pike County, Dorton
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -82.580

Quarter sized hail was reported by the public.

Thunderstorm Wind, Wolfe

When
April 8, 11:20 PM EST to 11:30 PM EST
Where
Wolfe County, Torrent
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -83.670

There were huge limbs and branches on highway 715.

Thunderstorm Wind, Wolfe

When
April 8, 11:20 PM EST to 11:30 PM EST
Where
Wolfe County, Whisman
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
37.680, -83.630

There were huge limbs and branches on road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282914, 282916, 282921, 282923, 282922, 282924, 282925, 282926, 282927, 283248, 282928, 282929, 282930, 282931, 282932, 282933, 282934, 282936, 282937, 283249, 283250.